Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 103, NWS Nashville, TN

July 1, 2014Cheatham County, Montgomery County, Robertson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 1, 2014, 8:13 PM CDT for Cheatham County, Montgomery County, Robertson County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2014, 8:13 PM CDT (01:13 UTC)
Expired
Jul 1, 2014, 9:00 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Montgomery County, TN, Robertson County, TN

The radar

The Ft Campbell radar (KHPX), 22 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS54 KOHX 020113
SVROHX
TNC021-125-147-020200-
/O.NEW.KOHX.SV.W.0103.140702T0113Z-140702T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
813 PM CDT TUE JUL 1 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 900 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR CLARKSVILLE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ADAMS...CEDAR HILL AND PLEASANT VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3664 8697 3638 8701 3652 8748 3665 8743
      3665 8698
TIME...MOT...LOC 0113Z 287DEG 24KT 3659 8732

$$

FORECASTER:
11
1 follow-up statement
695 
WWUS54 KOHX 020145
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT TUE JUL 1 2014

TNC021-125-147-020200-
/O.CON.KOHX.SV.W.0103.000000T0000Z-140702T0200Z/
ROBERTSON TN-CHEATHAM TN-MONTGOMERY TN-
845 PM CDT TUE JUL 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN MONTGOMERY...NORTH CENTRAL CHEATHAM AND WESTERN
ROBERTSON COUNTIES...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CEDAR HILL...MOVING EAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN ROBERTSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3665 8717 3665 8698 3664 8697 3638 8701
      3645 8723
TIME...MOT...LOC 0145Z 285DEG 14KT 3652 8700

$$
11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:53 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 1, 7:53 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
753 PM CDT TUE JUL 1 2014

.UPDATE...FOR 00Z TAFS.

&&

.AVIATION...
LINE OF STORMS CONTINUES TO DRIVE SOUTH THIS EVENING...WITH CKV
AND POSSIBLY BNA BEING AFFECTED. CSV SEEMINGLY WILL HAVE VERY
LITTLE IMPACT BY THIS LINE. THESE STORMS MAY BRIEFLY BRING DOWN
CIGS/VSBYS AS WELL AS CAUSE STRONG GUSTY WIND. OVERALL EXPECT VFR
CONDITIONS THROUGH MOST OF THE NIGHT...WITH LIGHT FOG FORMING
TOWARD MORNING. VFR CONDITIONS EXPECTED 15Z WED AND LATER.

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT TUE JUL 1 2014/

DISCUSSION...

NO SIGNIFICANT CHANGES FOR THIS AFTERNOON'S PACKAGE. FOCUS WILL
REVOLVE AROUND THIS EVENING'S THUNDERSTORM CHANCES IN THE
NORTHWEST...TOMORROW'S FRONTAL PASSAGE WITH A MARGINAL SEVERE
WEATHER THREAT IN THE SOUTH...AND SUBSEQUENT DRY AIR/COOLER
TEMPERATURES STARTING THURSDAY.

A SURFACE FRONT DRAPED FROM NORTHERN OHIO SWWD INTO OKLAHOMA WILL BE
THE INSTIGATOR FOR THUNDERSTORM INITIATION THIS AFTERNOON ACROSS THE
MID-MISSISSIPPI VALLEY.  THESE THUNDERSTORMS ARE EXPECTED TO TRACK
INTO SOUTHERN ILLINOIS AND KENTUCKY EARLY THIS EVENING...BRINGING
WITH THEM A CHANCE FOR DAMAGING WIND GUSTS AND HAIL.  WITH THE
EXPECTED PATH OF THIS LINE EXPECTED TO BE EWD TO ENEWD...WHETHER ANY
OF THE MID-STATE WILL SEE THE AFFECTS OF THIS LINE WILL DEPEND ON
TWO THINGS...FIRST...HOW FAR SOUTH INTO ARKANSAS IT DEVELOPS...AND
SECOND...HOW LATE IT DEVELOPS.  CURRENTLY WE ARE SEEING EXTREME
VALUES OF SURFACE BASED CAPE /4000+ J PER KG/ ACROSS OUR NORTHWEST
COUNTIES AND MID-LEVEL LAPSE RATES ARE MODEST...BUT STILL SUFFICIENT
TO SUSTAIN DECENT UPDRAFTS.  THE LATER IN THE EVENING THIS POTENTIAL
LINE NEARS THE AREA...THE LESS CHANCE WE WILL EXPERIENCE SEVERE
WEATHER DUE TO DIURNAL EFFECTS.  FOR NOW...WILL CARRY A CHANCE POP
FOR AREAS NORTH OF I-40 AND WEST OF I-65 INTO THE EVENING HOURS.

THE EXCITEMENT ISN'T OVER ONCE THE LINE PASSES THOUGH.  FROPA ISN'T
EXPECTED TO OCCUR UNTIL WEDNESDAY MORNING.  THIS MEANS THAT THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN LATE
TONIGHT/EARLY WEDNESDAY MORNING AS THE FRONT ARRIVES AND PASSES
THROUGH THE STATE.  THE QUESTION WILL BE WHETHER OR NOT WE WILL SEE
STRONG TO SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 40 DURING THE
AFTERNOON.  TEMPERATURES WILL CLIMB INTO THE LOW 90S AGAIN...AND
COUPLED WITH DEW POINTS REMAINING IN THE UPPER 60S...THERE WILL BE
AMPLE AMOUNTS OF INSTABILITY ACROSS MIDDLE TENNESSEE DURING THE
AFTERNOON HOURS. FORECAST SOUNDINGS ARE SUGGESTING THAT MID-LEVEL
LAPSE RATES ARE GOOD DURING THE AFTERNOON AS WELL...BUT THERE ARE
TWO THINGS THAT SEVERE WEATHER ON WEDNESDAY HAS GOING AGAINST IT.
FIRST...THE FRONT HAS ALREADY PASSED...WHICH MEANS THE BEST
THETA-E VALUES WILL BE SOUTH OF THE STATE...AND SECOND...THE FRONT
ITSELF IS EXPECTED TO BE VERY DIFFUSE. THIS MIGHT LIMIT THE
FOCUSING MECHANISM FOR GOOD UPDRAFTS. WITH THE INSTABILITY IN
PLACE...AND THE UNSEASONABLE PASSAGE OF EVEN A WEAK FRONT...I WILL
GO AHEAD AND HIGHLIGHT THE SMALL CHANCE FOR SEVERE THUNDERSTORMS
WEDNESDAY AFTERNOON. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS
AND HAIL. ONCE WE LOSE THE HEATING OF THE DAY ON WEDNESDAY...THIS
THREAT SHOULD END.

WEDNESDAY'S RAIN CHANCES WILL BE THE LAST OPPORTUNITY FOR RAIN
FOR THE NEXT SEVERAL DAYS AS UNSEASONABLY DRY AIR FILTER INTO THE
STATE...ALONG WITH TEMPERATURES WELL BELOW NORMAL. THURSDAY'S
HIGHS MAY BE AS MUCH AS 10 DEGREES BELOW NORMAL FOR MOST OF MIDDLE
TENNESSEE AS THICKNESS VALUES AND SLIDING MOS VALUES CONTINUE TO
SUPPORT ONE HECKUVA DAY THURSDAY. WHILE SLIGHTLY WARMER ON
FRIDAY...YOUR INDEPENDENCE DAY IN TENNESSEE SHOULD BE A
MAGNIFICENT ONE AS WELL. WE WILL BEGIN TO WARM ONCE AGAIN SATURDAY
AND SUNDAY...BUT SHOULD REMAIN AOB NORMS UNTIL MONDAY. NEXT CHANCE
OF RAIN LOOKS LIKE TUESDAY AS THE NORMAL SUMMERTIME PATTERN
RETURNS TO THE SOUTHEAST.

UNGER

AVIATION...18Z TAF DISCUSSION.

CAP IN PLACE THIS AFTERNOON DESPITE THE HOT AND HUMID CONDITIONS.
MORNING SOUNDING SUPPORTS THE STRONG CAP AT THE 800MB TO 850MB
LEVEL. STILL EXPECTING A COLD FRONT TO ARRIVE OVERNIGHT. CANT FIND
A SINGLE MODEL WITH DESCENT PRECIP COVERAGE OVERNIGHT. BUT...MCS
SYSTEMS ARE KNOWN FOR HAVING A MIND OF THERE OWN. THEREFORE...WILL
INCLUDE VCNTY TSTMS FOR NOW AFT 00Z. BY 07Z THE THREAT SHOULD
END...BKN LAYER AT 3KFT TO PERSIST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

07
Hazardous weather outlook, Jul 1, 2:32 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
232 PM CDT TUE JUL 1 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-021945-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
232 PM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICIES WILL CLIMB INTO THE LOW 100S THIS AFTERNOON. PLEASE
TAKE THE PROPER PRECAUTIONS TO PROTECT YOURSELF FROM THIS HEAT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR AREA NORTH
OF INTERSTATE 40 AND WEST OF INTERSTATE 65. DAMAGING WINDS GUSTS
AND HAIL WILL BE THE MAIN THREATS BETWEEN 6 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON FOR
AREAS SOUTH OF INTERSTATE 40...MAINLY FOR AREAS CLOSER TO THE
ALABAMA STATE LINE. THE MAIN THREATS WILL BE DAMAGING STRAIGHT
LINE WINDS AND HAIL.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

In the hours before

Special weather statement, Jul 1, 7:50 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
750 PM CDT TUE JUL 1 2014

TNZ005>007-023>026-020130-
CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-STEWART-
750 PM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 747 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG LINE OF THUNDERSTORMS NEAR BIG ROCK AND DOVER...MOVING SOUTHEAST
AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE INDIAN MOUND...CUMBERLAND CITY...
WOODLAWN...PALMYRA...CUNNINGHAM AND CHEATHAM DAM.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3667 8785 3664 8784 3665 8730 3654 8704
      3646 8699 3599 8730 3625 8787 3644 8806
      3652 8804 3668 8807

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:50 PM CDTSpecial Weather StatementOHXDickson, Houston, Montgomery, Stewart40 min
Jul 1, 8:37 PM CDTSpecial Weather StatementOHXRobertson, Sumner38 min
Jul 1, 9:15 PM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale45 min
Jul 1, 9:30 PM CDTSpecial Weather StatementOHXDavidson, Rutherford, Williamson, Wilson45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.